Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 138, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 11, 2011, 5:00 PM EDT for 5 counties in Pennsylvania. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2011, 5:00 PM EDT (21:00 UTC)
- Expired
- Jul 11, 2011, 6:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Allegheny County, PA, Fayette County, PA, Greene County, PA, Washington County, PA, Westmoreland County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 5:20 PM EDT | TSTM WND DMG | Export, PA | TREES DOWN |
| Jul 11, 5:25 PM EDT | TSTM WND DMG | Uniontown, PA | TREES AND POWER LINES DOWN IN UNIONTOWN AND GERMAN TOWNSHIP |
| Jul 11, 5:47 PM EDT | TSTM WND DMG | Latrobe, PA | LARGE BRANCHES BROKEN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 2:16 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
688
WUUS51 KPBZ 112100
SVRPBZ
PAC003-051-059-125-129-112200-
/O.NEW.KPBZ.SV.W.0138.110711T2100Z-110711T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 PM EDT MON JUL 11 2011
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAYETTE COUNTY IN SOUTHWEST PENNSYLVANIA...
SOUTHEASTERN WASHINGTON COUNTY IN SOUTHWEST PENNSYLVANIA...
SOUTHEASTERN ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA...
WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA...
EASTERN GREENE COUNTY IN SOUTHWEST PENNSYLVANIA...
* UNTIL 600 PM EDT
* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR CALIFORNIA...MOVING EAST AT
50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILKINSBURG... WEST MIFFLIN... TURTLE CREEK...
MOUNT MORRIS... MONONGAHELA... MCKEESPORT...
MARIANNA... JEFFERSON BORO... ELIZABETH BORO...
CHARLEROI... CARMICHAELS... BENTLEYVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR SOUTHWESTERN PENNSYLVANIA AND NORTHERN WEST
VIRGINIA.
&&
LAT...LON 4012 7917 4008 7926 3991 7940 3985 7941
3981 7935 3978 7939 3973 7940 3972 8022
4050 7991 4034 7901
TIME...MOT...LOC 2057Z 282DEG 45KT 4009 7991
$$
341 follow-up statement
090
WWUS51 KPBZ 112134
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
534 PM EDT MON JUL 11 2011
PAC003-125-112144-
/O.CAN.KPBZ.SV.W.0138.000000T0000Z-110711T2200Z/
WASHINGTON PA-ALLEGHENY PA-
534 PM EDT MON JUL 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR ALLEGHENY AND WASHINGTON
COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR SOUTHWESTERN PENNSYLVANIA AND NORTHERN WEST
VIRGINIA.
LAT...LON 3973 7999 4045 7970 4034 7901 4012 7917
4008 7926 3991 7940 3985 7941 3981 7935
3978 7939 3973 7940
TIME...MOT...LOC 2134Z 282DEG 45KT 3999 7932
$$
PAC051-059-129-112200-
/O.CON.KPBZ.SV.W.0138.000000T0000Z-110711T2200Z/
FAYETTE PA-WESTMORELAND PA-GREENE PA-
534 PM EDT MON JUL 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR GREENE...WESTMORELAND AND FAYETTE COUNTIES...
AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SEVEN SPRINGS...MOVING
EAST AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WEST NEWTON... WALTERSBURG... UNIONTOWN...
SEVEN SPRINGS... PERRYOPOLIS... OHIOPYLE...
NEW STANTON... NEW ALEXANDRIA... NEMACOLIN...
MURRYSVILLE... MOUNT PLEASANT... MASONTOWN...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.
LAT...LON 3973 7999 4045 7970 4034 7901 4012 7917
4008 7926 3991 7940 3985 7941 3981 7935
3978 7939 3973 7940
TIME...MOT...LOC 2134Z 282DEG 45KT 3999 7932
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 4:58 PM EDT, 2 minutes earlier.
Area forecast discussion, Jul 11, 4:58 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 458 PM EDT MON JUL 11 2011 .SYNOPSIS... A COLD FRONT WILL BRING THE RISK FOR SHOWERS AND STORMS THIS EVENING AND INTO TUESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THUNDERSTORM COMPLEX IN ADVANCE OF COLD FRONT WILL COMPLETE A CROSSING OF THE UPPER OHIO VALLEY THIS EVENING. BEST CHANCE OF SEVERE WILL BE FOR COUNTIES SOUTH OF THE PA TURNPIKE DUE TO JET STREAK/INCREASED SHEAR AS WELL AS INSTABILITY AXIS. INITIAL SHORTWAVE WILL MOVE OVVR VA LTR THIS EVENING, AND, AT THE SAME TIME, THE NEXT IN SERIES WILL MOVE INTO NW OHIO. THIS SECOND WAVE WILL HELP TO PULL THE SFC FRONT INTO THE UPPER OHIO VALLEY. WILL STAY CLOSE TO GUIDANCE FOR THE TEMP FORECAST. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... MODELS ARE PRESENTING A SCENARIO WHERE THE SFC BOUNDARY EXITS EAST OF MY AREA BY LATE TUESDAY MORNING. WILL NEED TO KEEP IN THE MENTION OF SHOWERS AND STORMS AHEAD OF THE FRONT INTO TUESDAY MORNING. EVEN THOUGH THE FRONT MOVES THROUGH, IT DOES LITTLE TO BREAK THE HUMIDITY. SFC TDS REMAIN NEAR 70 ON TUESDAY, WHICH WILL KEEP THINGS MOIST AND UNSTABLE. MODELS ARE FOCUSING THE ACTIVITY ALONG THE FRONT TUESDAY AS THERE IS A LACK OF UL SUPPORT TO GET ANY POST-FRONTAL ACTIVITY GOING. WILL KEEP IN THE RISK FOR ACTIVITY ACROSS THE SOUTH ON TUESDAY MORNING. I DON'T THINK THAT ADDITIONAL ACTIVITY ON TUESDAY CAN BE COMPLETELY RULED OUT, WITH NW ALOFT AND WEAK COOLING IN THE MID LEVELS, BUT THIS IS SOMETHING THAT CAN BE ADDRESSED IN FUTURE FORECASTS. LARGE SFC HIGH WILL SETTLE INTO THE GREAT LAKES WEDNESDAY, STABILIZING THE ATMOSPHERE AND SLOWLY DECREASING THE HUMIDITY. ANOTHER WARM AND HUMID DAY TUESDAY, WITH A BREAK EXPECTED ON WEDNESDAY. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... NAEFS AND ECMWF CONTINUE TO INDICATE MS VALLEY RIDGE RETROGRESSION TO THE CNTRL/SRN PLAINS WEEKS END, LEAVING NORTHWEST FLOW OVR THE UPR OHIO VALLEY. MID WEEK CDFNT IS STILL EXPECTED TO SAG FAR ENOUGH SOUTH TO PERSIST WITH A DRY THURSDAY. THEREAFTER, DIURNALLY SUPPORTED CHC PRECIP PROBABILITIES WERE INTRODUCED TO ACCOUNT FOR SHORTWAVE PASSAGE OFF THE LAKES WITH WARM FRONT AS POTENTIAL FOCUSING MECHANISM. POP REDUCTION AND CONTINUED WARMTH IS INDICATED FOR THE START OF THE NEW WEEK AS THE RIDGE AXIS SLIDES EASTWARD. TEMPERATURES UNDER THIS PATTERN SHOULD BE AT, OR ABOVE NORMAL AND WERE FORECAST USING PERSISTENCE AND HPC GUIDANCE. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... AREA OF TSRA WL MOVE ACRS THE UPR OH VALLEY THIS EVE AND TAF WL FEATURE RESTRICTIONS WITH TSRA MENTION AT ALL PORTS. DAMAGING WIND GUSTS ARE POSSIBLE WITH PASSAGE OF THIS COMPLEX. DEPENDING ON ACTUAL RAINFALL PATTERN, AREAS OF MVFR IN FOG SEEM LIKELY POST FRONTAL LATE OVERNIGHT TNGT/TUESDAY MORNING. AFTER THE MORNING FOG BURNOFF...VFR WILL PREVAIL TUESDAY WITH ISOLATED AFTN SHWRS/TSTMS POSSIBLE. OUTLOOK FOR WEDNESDAY THROUGH SATURDAY...THE FRONTAL SYSTEM WILL HOVER ACROSS CENTRAL WV WEDNESDAY...WITH A SHORTWAVE PERHAPS CLIPPING FROM THE MASON DIXON LINE SOUTH. A FEW SHWRS CANNOT BE RULED OUT SOUTH OF PIT WEDNESDAY WITH LOCAL MVFR POSSIBLE. HIGH PRESSURE WILL BUILD IN FOR VFR THURSDAY INTO FRIDAY...WITH THE NEXT SYSTEM AFFECTING THE AREA LATE FRIDAY AND SATURDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 11, 4:52 PM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 452 PM EDT MON JUL 11 2011 MDZ001-PAZ007>009-013>016-022-023-122100- GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA- ARMSTRONG-INDIANA- 452 PM EDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS....BUT LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ074-122100- WESTMORELAND RIDGES- 452 PM EDT MON JUL 11 2011 ...SEVERE THUNDERSTORM WATCH 628 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ020-021-029-031-073-075-076-WVZ001>004-012-021>023-041-122100- BEAVER-ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- PRESTON-TUCKER- 452 PM EDT MON JUL 11 2011 ...SEVERE THUNDERSTORM WATCH 628 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048>050-057>059-068-069-122100- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE- 452 PM EDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 11, 4:34 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
434 PM EDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG MINGO JUNCTION 40.32N 80.61W
07/11/2011 JEFFERSON OH POP
TREES DOWN
&&
EVENT NUMBER PBZ1100930
TGREENLocal storm report, Jul 11, 4:43 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
443 PM EDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND DMG FLUSHING 40.15N 81.07W
07/11/2011 BELMONT OH LAW ENFORCEMENT
MULTIPLE TREES DOWN
&&
EVENT NUMBER PBZ1100931
RGLocal storm report, Jul 11, 4:44 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
444 PM EDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND DMG FAIRPOINT 40.12N 80.93W
07/11/2011 BELMONT OH LAW ENFORCEMENT
MULTIPLE TREES DOWN
&&
EVENT NUMBER PBZ1100932
RGLocal storm report, Jul 11, 4:49 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
449 PM EDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG MOUNDSVILLE 39.67N 81.48W
07/11/2011 NOBLE OH LAW ENFORCEMENT
TREES AND POWER LINES DOWN ACROSS THE
COUNTY...PRIMARILY NORTH OF MOUNDSVILLE
&&
EVENT NUMBER PBZ1100933
TGREENLocal storm report, Jul 11, 4:52 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 PM EDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG WHEELING 40.06N 80.72W
07/11/2011 OHIO WV POP
LARGE BRANCHES DOWN
&&
EVENT NUMBER PBZ1100934
RGLocal storm report, Jul 11, 4:54 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
454 PM EDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG WOODSFIELD 39.76N 81.12W
07/11/2011 MONROE OH TRAINED SPOTTER
LARGE TREE DOWN
&&
EVENT NUMBER PBZ1100936
RGThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:46 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence, Washington | 44 min |
| Jul 11, 4:16 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington, Westmoreland | 44 min |
| Jul 11, 4:30 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 45 min |
| Jul 11, 5:14 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Indiana, Westmoreland | 61 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.